Hail, Cass
- When
- March 29, 6:54 PM CST
- Where
- Cass County, 2.14 mi SSE of Lewis
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -95.070
A warm front was located to the south of Iowa with low pressure moving east along the front during the afternoon and evening hours. The low reached northwest Missouri by late evening, leaving the richest air to the south of Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front was located to the south of Iowa with low pressure moving east along the front during the afternoon and evening hours. The low reached northwest Missouri by late evening, leaving the richest air to the south of Iowa. Dewpoint temperatures reached the mid to upper 50s in southern Iowa, north of the warm front. The severe parameters were not all that strong, however the most unstable CAPE values were in the 1000 to 2000 J/kg range. Downdraft CAPE was only 100 to 200 J/kg, however winds were not a significant factor with a deep cool layer over the state. The freezing level was fairly low, around 12,000 feet. Available CAPE in the -10 to -30 C layer of the atmosphere was between 200 and 500 J/kg. This was enough to produce severe hail in a few locations, and sub-severe hail with many of the storms. A cluster of storms moved in to southwest and west central Iowa. They produced quarter to golf ball size hail in Cass County. As the line expanded and moved east, there was a quarter size hail report in eastern Polk County. A few locations reported heavy rainfall of an inch or more in under an hour as precipitable water values were quite high for late March. Near the center of the cluster, values were around 1.3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 29, 5:00 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 600 PM CDT THU MAR 29 2012 .UPDATE 30/00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... MAIN FOCUS IS SHOWER AND THUNDERSTORM DEVELOPMENT AS SURFACE LOW...CURRENTLY OVER NORTHERN KANSAS MOVES ACROSS SOUTHERN IOWA TONIGHT. WHILE THIS IS HAPPENING...A COLD FRONT ACROSS THE EASTERN DAKOTAS INTO NEBRASKA WILL ALSO MOVE ACROSS IOWA TONIGHT...SO THERE COULD BE TWO ROUNDS OF PRECIPITATION FOCUS. WHAT WAS TO BE A WARM FRONT HAS REMAINED STALLED ALONG THE MISSOURI RIVER IN MISSOURI...WITH ONLY LIMITED PUSH NORTH INTO SE NEBRASKA...DUE TO PERSISTENT CONVECTION IN NORTHERN MISSOURI. FRONT APPEARS UNLIKELY TO MAKE INTO IOWA UNTIL MID OR LATE EVENING...SO THE OPPORTUNITY FOR SURFACE BASED CONVECTION AND SIGNIFICANT SEVERE WEATHER POTENTIAL APPEARS LIMITED. LOW-LEVEL SHEAR AND HELICITY WILL BE MODERATELY STRONG OVER THE SOUTHWESTERN FORECAST AREA...BUT STORMS MOVING INTO THAT AREA ARE LIKELY TO BE SOMEWHAT ELEVATED...SO MAIN THREAT WOULD BE LARGE HAIL AND POTENTIALLY DAMAGING WINDS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND NORTHEAST OF THE SURFACE LOW AS IT TRACKS INTO IOWA THIS EVENING. MORE SCATTERED DEVELOPMENT IS EXPECTED ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES EAST. RUC MODEL SEEMS TO HAVE A GOOD HANDLE ON THIS EVOLUTION. SEVERE THREAT IS LIKELY TO DIMINISH AFTER 9-10 PM. THERE IS SOME POTENTIAL FOR THE SOUTHERN CONVECTION TO BLOSSOM NORTHWARD AS THE COLD FRONT APPROACHES...SO THE HEAVIER PRECIPITATION AXIS IS LIKELY TO BE FROM LAMONI TO EAST OF DES MOINES WITH 0.5-0.75 INCHES POSSIBLE. TEMPERATURES WILL NOT FALL RAPIDLY OVERNIGHT DUE TO CLOUD COVER AND WARM AND MOIST ADVECTION FOR A GOOD PORTION OF THE NIGHT. .LONG TERM /FRIDAY THROUGH THURSDAY/... FORECAST HAS CHANGED SOMEWHAT FROM PREVIOUS ISSUANCES WITH A BIT MORE EMPHASIS ON PRECIP FRIDAY NIGHT AND SATURDAY NIGHT. CURRENT SYSTEM WILL HAVE DEPARTED BY ONSET OF THE PERIOD WITH FAIR WEATHER AND MORE MILD TEMPERATURES FRIDAY. HOWEVER SOME SEMBLANCE OF CURRENT INSTABILITY GRADIENT AND BAROCLINIC ZONE JUST TO OUR SOUTH IS EXPECTED TO RETURN NORTHWARD FRIDAY NIGHT AND COULD VERY WELL ACTIVE MUCH LIKE IT HAS SINCE YESTERDAY. NAM/GFS/SREF ARE NOT REALLY SUGGESTING MUCH IN THE WAY OF PRECIP TOMORROW NIGHT...HOWEVER RECENT GEM REGIONAL AND GLOBAL MODELS AS WELL AS ECMWF RUNS HAVE SUGGESTED ELEVATED CONVECTION WILL DEVELOP OVER EASTERN SECTIONS OVERNIGHT. ECMWF HAS SHOWN NICE BAROCLINIC ZONE AND LIFT ALONG 300K ISENT SURFACE. DO NOT EXPECT ANYTHING SIGNIFICANT BUT AM NO LONGER COMFORTABLE GOING DRY SO SLIGHTS HAVE BEEN INTRODUCED. SIMILAR SITUATION SATURDAY NIGHT ALTHOUGH DOMESTIC MODELS ARE NOW ON BOARD TOO IN SIMILAR AREAS SO HAVE ADDED SLIGHT MENTIONS THERE AS WELL. MODELS CONTINUE TO HAVE VARIED SOLUTIONS FOR SYSTEM EARLY NEXT WEEK WITH DIFFERENT IDEAS ON STRENGTH OF SHORT WAVE IN BASE OF THE LONG WAVE TROUGH AND OVERALL TIMING. GFS/GEM SOLUTIONS ARE SLOWER WITH MORE EMPHASIS ON SRN PLAINS CLOSED LOW WHILE ECWMF HAS MORE NRN STREAM ENERGY AND FASTER SOLUTION. THESE VARIED SOLUTIONS DO NOT HAVE MUCH IMPACT ON SENSIBLE WEATHER HOWEVER WITH CHANCES INCREASE EARLY MONDAY MORNING AND CONTINUE INTO MONDAY EVENING CENTRAL AND EAST. REMAINDER OF THE FORECAST IS MILD AND DRY WITH UPPER LEVEL RIDGING BUILDING BACK INTO THE MO VALLEY. NO FROST OR FREEZING CONDITIONS APPEAR TO BE IN THE OFFING...AT LEAST THROUGH THE END OF THE NEXT WORK WEEK. && .AVIATION...30/00Z MAIN CONCERNS IN THE IMMEDIATE 6-12 HOURS IS THUNDER. WARM FRONT BECOMING ACTIVE AND APPROACHING COLD FRONT FROM NORTWEST WILL INCREASE CHANCES FOR THUNDER BY 02-03Z WEST AND SOUTH...THEN TRACKING EAST ACROSS ALL TAF SITES THROUGH 07Z. LOW RESPONSIBLE FOR ACTIVITY WILL PULL EAST BY 12Z AND EXPECT SKIES TO CLEAR QUICKLY. CHANCE FOR INCREASED WINDS/SMALL HAIL EXISTS FOR SOUTHERN TAF SITES AFT 03Z...BUT MOST STORMS APPEAR TO BE ELEVATED WITH LESS SUPPORT OVER THE REGION...SO VISBY AND BRIEFLY LOWER CIGS ALONG WITH SOME WIND GUSTS APPEAR TO BE MAIN CONCERNS. WILL MONITOR THROUGH EVENING AS EVENT UNFOLDS. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH AVIATION...REV LONG TERM...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 301 PM CDT THU MAR 29 2012 IAZ033-044>048-057>061-070>075-081>086-092>097-302015- SAC-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 301 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST IOWA AND BECOME MORE WIDESPREAD AS THEY MOVE EAST AND NORTHEAST THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING...WITH THE HIGHEST THREAT SOUTHWEST OF AUDUBON...CRESTON AND CENTERVILLE. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY THREATS...ALTHOUGH THERE IS A SMALL THREAT OF A TORNADO IN THE AREA SOUTHWEST OF CRESTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY NIGHT IN EASTERN IOWA...AND THEN AGAIN ON MONDAY FOR ALL OF IOWA. THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE IN SOUTHWESTERN IOWA LATE THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-034>039-049-050-062-302015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK- 301 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...LATE AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEASTWARD ACROSS NORTHERN AND EASTERN IOWA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER DOES NOT APPEAR LIKELY AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY NIGHT IN EASTERN IOWA...AND THEN AGAIN ON MONDAY FOR ALL OF IOWA. THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JUNGBLUTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 720 PM CDT THU MAR 29 2012 IAZ070-300200- CASS- INCLUDING THE CITY OF...ATLANTIC 720 PM CDT THU MAR 29 2012 ...STRONG THUNDERSTORMS MOVING INTO THE AREA... AN AREA OF THUNDERSTORMS IS DEVELOPING OVER WESTERN CASS COUNTY AND SOUTHWEST OF THE AREA. THE STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZED HAIL ALONG WITH GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. THE STORMS ARE MOVING EAST NORTHEAST AT 20 MPH. REV
The Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
3 hail. Local standard time, as filed.
Reported along Interstate 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363384, 363385, 363386.